Massachusetts, 2014

Tornado and Flash Flooding in Massachusetts, July 28, 2014

July 28, 2014 · NWS BOX · 14 events in 7 counties and zones

An upper level low developed in the eastern Great Lakes, providing enough lift and energy for showers and thunderstorms to develop across southern New England. With plenty of moisture, shear and instability in the region, some of these storms became severe, producing strong to damaging winds and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
6
Property damage
$4.3 million
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An upper level low developed in the eastern Great Lakes, providing enough lift and energy for showers and thunderstorms to develop across southern New England. With plenty of moisture, shear and instability in the region, some of these storms became severe, producing strong to damaging winds and flash flooding. This began with a round of showers and thunderstorms in the morning, which mainly resulted in flash flooding. This was followed with more shower and thunderstorm activity during the afternoon with damaging winds the main effect.

One of the severe thunderstorms in the morning interacted with the marine front along the coast, allowing it to spin up into a rather brief tornado. Despite the short path and duration of the tornado, the location in which it touched down, metro Boston, allowed it to do considerable damage before lifting. Several injuries occurred, mainly from flying debris. This was the first tornado to hit Suffolk County since 1950, when modern record keeping began.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 28, 5:50 AM EST, 4 minutes earlier.

Area forecast discussion, Jul 28, 5:50 AM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
650 AM EDT MON JUL 28 2014

.SYNOPSIS...
A RATHER STRONG LOW PRESSURE SYSTEM BY JULY STANDARDS WILL
MOVE ACROSS UPSTATE NEW YORK TODAY BEFORE HEADING INTO NORTHERN
NEW ENGLAND TONIGHT. IT WILL BRING SHOWERS AND STORMS THIS
MORNING...FOLLOWED BY POSSIBLE STRONG STORMS THIS AFTERNOON. A
COLD FRONT WILL CROSS THE REGION TONIGHT AND TUESDAY...BRINGING
DRIER AND LESS HUMID WEATHER...AS THE FRONT REMAINS STALLED OVER
THE MARITIMES AND NEW ENGLAND OFFSHORE WATERS THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
*** HEAVY RAINFALL/STORMS THIS MORNING ***
*** FEW STRONG/SEVERE STORMS THIS AFTERNOON ***

7 AM UPDATE...
NO CHANGES MADE TO THE FORECAST.

PREVIOUS DISCUSSION...
BAND OF SHOWERS/STORMS FROM WESTERN AND CENTRAL NY INTO NYC AND
NJ IS ASSOCIATED WITH STRONG MID LEVEL Q-VECTOR CONVERGENCE AS
UPPER LOW CLOSES OFF OVER EASTERN GREAT LAKES. MODELS IN GOOD
AGREEMENT THAT THIS ACTIVITY WILL LIFT THROUGH SOUTHERN NEW
ENGLAND THROUGH THIS MORNING...BEFORE SHIFTING FARTHER N THIS
AFTERNOON. MOST OF THIS MAY END UP AFFECTING LOCATIONS NEAR S
COAST AS OPPOSED TO INTERIOR PER RADAR TRENDS.

MAIN THREAT THIS MORNING IS LOCALIZED FLASH FLOODING FROM HEAVY
RAINFALL...IN ADDITION TO FREQUENT LIGHTNING. ALSO CANNOT RULE OUT
STRONG WIND GUSTS GIVEN ENVIRONMENT OF RATHER HIGH 0-6KM SHEAR AND
DECENT MID LEVEL LAPSE RATES...THOUGH GIVEN TIME OF DAY CONFIDENCE
IS LOW THAT STRONG WINDS WILL BE REALIZED.

ONCE THIS INITIAL ROUND OF SHOWERS/STORMS LIFTS N BY EARLY
AFTERNOON...ATTENTION THEN TURNS TO POSSIBLE REDEVELOPMENT OF
SCATTERED SHOWERS/STORMS.

MODELS INSISTENT THAT DRY SLOT WILL WORK ITS WAY UP COAST INTO SE
NEW ENGLAND...AND DEEPER MOISTURE SHOULD RESIDE ACROSS INTERIOR AS
SEEN IN K-INDEX FIELDS. INSTABILITY IS IN QUESTION AS WE ARE NOT
CONFIDENT ON HOW MUCH CLEARING WILL OCCUR...IF AT ALL. BUT
CONTINUED PRESENCE OF HIGH 0-6KM SHEAR /OVER 35KT/ AND GOOD LOW
LEVEL TURNING IN FORECAST HODOGRAPHS SUGGESTS POTENTIAL FOR AT
LEAST FEW STRONG OR SEVERE STORMS THIS AFTERNOON. DAMAGING WINDS
AND HAIL ARE MAIN THREATS...BUT WE CANNOT RULE OUT AN ISOLATED
WEAK TORNADO GIVEN HIGHLY SHEARED ENVIRONMENT...LOW LCL/S AND
PRESENCE OF CLOSED UPPER LOW. SYSTEM ALSO HAS HISTORY OF PRODUCING
A FEW WEAK TORNADOES THUS FAR AS WELL.

GIVEN UNCERTAINTY IN AMOUNT OF HEATING...STAYED CLOSE TO MODEL
BLEND FOR HIGHS TODAY /70S TO AROUND 80/ WHICH ALSO MATCHES MIXING
TO 850 MB /10-11C/.

&&

.SHORT TERM /TUESDAY/...
COLD FRONT PUSHES THROUGH REGION TONIGHT BRINGING MUCH LESS HUMID
AIR BY DAYBREAK AS SKIES CLEAR. LIGHT WINDS WITH LEFTOVER MOISTURE
MAY LEAD TO PATCHY FOG ACROSS INTERIOR.

RIDGE OF HIGH PRESSURE BUILDS OVER NEW ENGLAND TUE...RESULTING IN
PLENTY OF SUNSHINE. NOT MUCH OF AIRMASS CHANGE SO HIGHS ONCE AGAIN
SHOULD TOP OFF IN 70S TO AROUND 80 BUT WITH LOW HUMIDITY. WEAK
GRADIENT SUPPORTS AFTERNOON SEA BREEZES ALONG BOTH COASTS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
BIG PICTURE...

MODELS CONTINUE TO ADVERTISE A MERIDIONAL TYPE FLOW THROUGH THE
WEEK. THE FOUR LOBES OF THIS FLOW ARE THE GULF OF ALASKA
TROUGH...WESTERN NORTH AMERICA RIDGE...EASTERN NORTH AMERICA
TROUGH...AND WEST ATLANTIC RIDGE.

MODELS CONTINUE TO SHOW A WEAK COLD POOL IN EASTERN NO-AM
TROUGH...SUFFICIENT TO GENERATE DAILY INSTABILITY SHOWERS. ALSO
SHOWERS ALONG THE STALLED FRONT OFFSHORE.  THE CORE OF THE EASTERN
NO-AM TROUGH EJECTS NORTH THROUGH QUEBEC FRIDAY AND SATURDAY. BUT A
WEAKER TROUGH LINGERS OVER THE GREAT LAKES/MISS RIVER VALLEY OVER
THE WEEKEND.

THE SIMILARITY IN MODEL FIELDS FAVORS A BLEND OF AVAILABLE DATA.

THE DAILIES...

TUESDAY NIGHT THROUGH FRIDAY... WITH THE UPPER TROUGH TO OUR WEST
AND UPPER RIDGE TO OUR EAST...EXPECT THE DEPARTED COLD FRONT TO
ALIGN WITH THE UPPER FLOW AND STALL.  UPPER FLOW OVER NEW ENGLAND
WILL REMAIN FROM THE SOUTHWEST. MEANWHILE COLD POOL INSTABILITY
UNDER THE UPPER TROUGH WILL BE OVER NY AND ONTARIO WHILE NEW ENGLAND
IS UNDER THE LEFT ENTRANCE REGION OF THE UPPER JET...A SUBSIDENT
ZONE.  SURFACE HIGH PRESSURE WILL BUILD OVER SOUTHERN NEW ENGLAND.
FOR THE MOST PART THIS LOOKS LIKE A DRY WEATHER PERIOD WITH
DEWPOINTS IN THE 50S...TRENDING TO THE LOWER 60S FRIDAY.

THIS WILL MEAN A CHANCE OF SHOWERS WELL OFFSHORE AND OVER
NY/ONTARIO. MAIN CONCERN FOR PRECIPITATION IN SOUTHERN NEW ENGLAND
WOULD BE IF SCATTERED DIURNAL SHOWERS/TSTMS FROM THE UPPER TROUGH
WHICH COULD SLIDE ACROSS THE BERKSHIRES INTO THE CT VALLEY.  SURFACE
HIGH PRESSURE AND THE LEFT ENTRANCE REGION OF THE UPPER JET WILL
FAVOR SUBSIDENCE AND DRY WEATHER.  WE WILL HAVE SLIGHT CHANCE POPS
IN THE BERKS WEDNESDAY AND WEST OF MHT-ORH-IJD THURSDAY-FRIDAY...AND
CHANCE POPS ALONG/WEST OF THE CT VALLEY THURSDAY-FRIDAY. PATCHY FOG
POSSIBLE EACH NIGHT.

SATURDAY-SUNDAY... AS THE CORE OF THE UPPER TROUGH LIFTS
NORTH...EXPECT THE ATLANTIC HIGH TO SHIFT A LITTLE TO THE WEST. THIS
WOULD PUSH THE OFFSHORE FRONT WEST CLOSER TO THE COAST AND BRING AN
INCREASE IN THE CHANCE OF SHOWERS...WITH THE BEST CHANCE ON THE CAPE
AND ISLANDS.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

MODERATE CONFIDENCE ON TRENDS TODAY. HIGH CONFIDENCE TONIGHT AND
MONDAY.

IFR/LIFR IN SHOWERS/TSTMS THIS MORNING. ALSO LIFR IN FOG AREAS
ALONG THE SOUTH COAST AND CENTRAL HILLS. EXPECT THESE INITIAL
TSTMS TO MOVE NORTH OF OUR AREA THIS MORNING WITH CONDITIONS
IMPROVING TO VFR BY MIDDAY. FOG ALONG THE SOUTH COAST MAY BE
SLOWER TO IMPROVE IN THE HUMID AIRMASS.

SCATTERED SHOWERS/TSTMS SHOW REDEVELOP ACROSS THE INTERIOR AFTER
18Z. EXPECT MVFR CIGS/VSBYS IN ANY TSTMS. BEST CHANCE FOR TSTMS
WILL BE IN AREAS ALONG/WEST/NORTH OF I-495. THERE WILL BE POTENTIAL
FOR SOME OF THE STORMS IN THIS AREA TO PRODUCE STRONG OR DAMAGING
WIND GUSTS.

IMPROVING CONDITIONS TO VFR AFTER 00Z TUE...ALTHOUGH PATCHY
MVFR/IFR POSSIBLE IN FOG. VFR TUE WITH AFTERNOON SEA BREEZES.

KBOS TAF...MODERATE CONFIDENCE. IFR CIGS/VSBYS...FAIRLY CONFIDENT
ON IMPROVING CONDITIONS AFTER 15Z. TS SHOULD REMAIN W OF AIRPORT
18Z-22Z.

KBDL TAF...MODERATE CONFIDENCE. LIFR CIGS/VSBYS...FAIRLY
CONFIDENT IN IMPROVING CONDITIONS AFTER 13Z. TS MOST LIKELY 18Z-
22Z.

OUTLOOK...TUESDAY NIGHT THROUGH FRIDAY...MODERATE CONFIDENCE.

VFR. AREAS OF IFR IN EARLY MORNING FOG EACH DAY.  MVFR CIGS/VSBYS IN
WIDELY SCATTERED AFTERNOON TSTMS MAINLY WEST OF MHT AND ORH.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

MODERATE CONFIDENCE THROUGH TUE. MAIN CONCERN IS FOR ROUGH SEAS ON
S COASTAL WATERS WHERE SCA HAS BEEN EXTENDED INTO TUE.

S/SW FLOW PREVAILS TODAY WHICH WILL LEAD TO BUILDING SEAS ON S
COASTAL WATERS...REACHING AS HIGH AS 5 OR 6 FT OFFSHORE THIS
AFTERNOON. THIS WILL ALSO MAINTAIN PATCHY DENSE FOG THIS MORNING
ON S COASTAL WATERS.

SHOWERS/STORMS WILL MOVE ACROSS WATERS THIS MORNING FROM LONG
ISLAND. SO FAR THESE STORMS HAVE PRODUCED FREQUENT LIGHTNING AND
MAY PRODUCE STRONG WIND GUSTS TO 35KT. POSSIBILITY OF A FEW MORE
STORMS THIS AFTERNOON...ESPECIALLY ON E MA WATERS.

COLD FRONT APPROACHES WATERS TONIGHT BUT EXPECT ANOTHER ROUND OF
PATCHY DENSE FOG...AT LEAST EARLY TONIGHT BEFORE DRIER AIR ARRIVES
OVERNIGHT. HIGH PRESSURE BUILDS OVERHEAD TUE WITH LIGHT WINDS AND
AFTERNOON SEA BREEZES. SEAS SLOWLY SUBSIDE OFFSHORE.

OUTLOOK...TUESDAY NIGHT THROUGH FRIDAY...MODERATE CONFIDENCE.

SEAS GENERALLY LESS THAN 5 FEET THROUGH THE PERIOD...BUT MAY
APPROACH 5 FEET ON THE OUTER WATERS WEDNESDAY NIGHT AND THURSDAY.
LIGHT WINDS THROUGH THE PERIOD...SOUTHWEST MIDWEEK SHIFTING TO
SOUTHEAST FRIDAY.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 2 PM EDT TUESDAY
     FOR ANZ235-237-250-254>256.

&&

SYNOPSIS...WTB/JWD
NEAR TERM...WTB/JWD
SHORT TERM...JWD
LONG TERM...WTB
AVIATION...WTB/JWD
MARINE...WTB/JWD
Hazardous weather outlook, Jul 28, 2:35 AM EST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
335 AM EDT MON JUL 28 2014

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-290745-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
335 AM EDT MON JUL 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE LIKELY. SOME THUNDERSTORMS MAY PRODUCE STRONG OR
DAMAGING WIND GUSTS. SOME THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY
DOWNPOURS THAT CAUSE URBAN AND POOR DRAINAGE FLOODING. THE
GREATEST RISK FOR THIS WILL BE NORTH AND WEST OF INTERSTATE 495.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-290745-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
335 AM EDT MON JUL 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS THE WATERS THIS MORNING AND
AGAIN MID TO LATE AFTERNOON. SOME THUNDERSTORMS MAY PRODUCE WIND
GUSTS TO GALE FORCE. POOR VISIBILITY IN HEAVY DOWNPOURS IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Jul 28, 3:30 AM EST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
430 AM EDT MON JUL 28 2014

CTZ004-MAZ017-RIZ001>008-281000-
WINDHAM-NORTHERN BRISTOL-WASHINGTON-WESTERN KENT-BLOCK
ISLAND-NORTHWEST PROVIDENCE-BRISTOL-EASTERN KENT-SOUTHEAST
PROVIDENCE-NEWPORT-
430 AM EDT MON JUL 28 2014

...STRONG THUNDERSTORMS WILL CROSS NORTHEAST CONNECTICUT AND RHODE
ISLAND BETWEEN 530 AM AND 630 AM...

AT 426 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS MOVING THROUGH
SOUTHERN CONNECTICUT...LONG ISLAND AND THE COASTAL WATERS...AND WAS
MOVING NORTHEAST AT 45 MPH.

THIS LINE OF STORMS IS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH...
FREQUENT LIGHTNING...AND HEAVY RAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MINOR URBAN AND POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE
THROUGH FLOODED ROADS.

STAY INSIDE WHEN THESE STORMS APPROACH.

&&

LAT...LON 4135 7164 4133 7190 4134 7186 4164 7179
      4166 7216 4195 7120 4159 7133 4172 7129
      4179 7137 4179 7138 4165 7136 4169 7145
      4152 7140 4164 7125 4148 7127 4149 7134
      4152 7136 4148 7134 4135 7163 4115 7155
TIME...MOT...LOC 0826Z 237DEG 46KT 4125 7270 4030 7279

JWD
Special weather statement, Jul 28, 4:46 AM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
546 AM EDT MON JUL 28 2014

CTZ002-MAZ002-003-008>011-281045-
HARTFORD-WESTERN FRANKLIN-WESTERN HAMPDEN-EASTERN FRANKLIN-EASTERN
HAMPDEN-EASTERN HAMPSHIRE-WESTERN HAMPSHIRE-
546 AM EDT MON JUL 28 2014

AT 543 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
PITTSFIELD TO CHESTER IN MASSACHUSETTS AND TO HARTLAND IN
CONNECTICUT. THE STORMS WERE MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
CHICOPEE...WESTFIELD...HOLYOKE...NORTHAMPTON...WEST SPRINGFIELD...
GREENFIELD...DEERFIELD...SOUTH HADLEY...EASTHAMPTON...MONROE...
SOUTHWICK...GRANBY...SOUTHAMPTON...HADLEY...HATFIELD...
WILLIAMSBURG...HUNTINGTON...HARTLAND...BUCKLAND AND CONWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL WAS OCCURRING WITH THESE STORMS. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED...AND MAY AFFECT THE MORNING
COMMUTE.  DO NOT DRIVE THROUGH FLOODED ROADS.

&&

LAT...LON 4239 7306 4239 7301 4266 7295 4267 7300
      4270 7295 4270 7302 4274 7302 4274 7285
      4260 7264 4224 7253 4197 7288 4197 7297
      4213 7304 4231 7300 4231 7303 4233 7306
      4237 7307
TIME...MOT...LOC 0943Z 215DEG 24KT 4245 7323 4225 7300 4200 7291

WTB
Special weather statement, Jul 28, 5:12 AM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
612 AM EDT MON JUL 28 2014

CTZ003-004-MAZ012-RIZ001>003-281115-
WINDHAM-TOLLAND-SOUTHERN WORCESTER-WESTERN KENT-NORTHWEST
PROVIDENCE-SOUTHEAST PROVIDENCE-
612 AM EDT MON JUL 28 2014

AT 610 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LEBANON
TO LEDYARD CENTER.  THE THUNDERSTORMS WERE MOVING NORTHEAST AT 30
MPH.

LOCATIONS IMPACTED INCLUDE...
WOONSOCKET...COVENTRY...CUMBERLAND...JOHNSTON...MANSFIELD...
WINDHAM...PLAINFIELD...SMITHFIELD...LINCOLN...WILLIMANTIC...
KILLINGLY...WEBSTER...SOUTHBRIDGE...BELLINGHAM...AUBURN...
BURRILLVILLE...NORTHBRIDGE...OXFORD...UXBRIDGE AND MILLBURY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL WAS OCCURRING WITH THESE STORMS. MINOR URBAN AND
POOR DRAINAGE FLOODING MAY OCCUR. THE MORNING RUSH HOUR TRAFFIC
WILL BE AFFECTED. DO NOT DRIVE THROUGH FLOODED ROADS.

&&

LAT...LON 4164 7179 4163 7195 4166 7216 4171 7224
      4169 7227 4167 7227 4164 7233 4165 7237
      4219 7194 4219 7190 4221 7188 4205 7149
      4202 7150 4201 7139 4160 7174 4160 7179
TIME...MOT...LOC 1010Z 213DEG 38KT 4165 7225 4150 7202

WTB

The radar

The Albany radar (KENX), 105 km away, was scanning. The volume nearest the first event began at 10:51 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 flash flood, 2 lightning, 1 tornado. Local standard time, as filed.

Lightning, Franklin

When
July 28, 5:54 AM EST
Where
Franklin County, Buckland
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.600, -72.780

Lightning struck a tree, felling it onto a nearby house.

Thunderstorm Wind, Norfolk

When
July 28, 7:55 AM EST
Where
Norfolk County, 0.51 mi W of Needham
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.280, -71.240

A microburst occurred in Needham resulting in numerous uprooted trees and downed power lines on Country Way and Moseley Avenue.

Flash Flood, Middlesex

When
July 28, 8:03 AM EST to 8:15 AM EST
Where
Middlesex County, 2.03 mi SW of Cochituate to 1.78 mi SW of Cochituate
Cause
Heavy Rain
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.306, -71.392

The entry to the Meditech building on Cochituate Road was flooded.

Lightning, Middlesex

When
July 28, 8:30 AM EST
Where
Middlesex County, Lexington
Property damage
$100,000
Reported by
Amateur Radio
Coordinates
42.450, -71.230

Lightning struck a house on Todd Road, setting it on fire.

Flash Flood, Middlesex

When
July 28, 8:32 AM EST to 8:45 AM EST
Where
Middlesex County, 0.34 mi ESE of Greenwood to 0.38 mi SE of Greenwood
Cause
Heavy Rain
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.478, -71.064

Grove Street was flooded with water lapping up onto the hood of a police cruiser.

Tornado, Suffolk

When
July 28, 8:32 AM EST to 8:36 AM EST
Where
Suffolk County, 1.31 mi NNE of Chelsea to 0.85 mi ENE of Revere
Rating
EF2
Path length
1.93 mi
Path width
660 yd
Injuries
2 direct, 4 indirect
Property damage
$4.0 million
Reported by
NWS Storm Survey
Coordinates
42.398, -71.022

The tornado touched down in Chelsea, where a window was blown out on Dudley Street. However, the overwhelming majority of damage occurred in Revere. Most of the damage was rated EF-1, but EF-2 rated damage did occur near Revere Beach Parkway.

From Chelsea, the tornado moved across the Chelsea River, directly across the Paul Cronin Memorial Skating Rink. Portions of the rink's roof were blown northeastward across Route 16. Numerous houses on Revere Beach Parkway were damaged, with one roof blown completely off. In that same area, large oak trees were snapped in half. Numerous trees were downed, some of which were lifted up and then deposited on top of houses immediately behind Revere Beach Parkway.

The damage was widespread throughout much of the center of Revere. The tornado traveled northward, following Route 107 or Broadway for the most part. Windows were blown out of town hall and the roof was damaged. A large birch tree was uprooted near town hall. Sixty-four structures sustained damage that ranged from siding torn off to roofs lifted or blown off. Thirteen of these structures (6 - 1 & 2 family homes, 3 - multifamily homes, and 4 commercial buildings) were deemed uninhabitable by building inspectors. Several store signs were destroyed. Debris from homes collected on fences. Trees fell on cars, a few of these crushed.

Revere High School also sustained damage, mainly to the exterior. Side panels, fencing, sidewalks, and air handlers on the roof were damaged.

Police reported a car that had been overturned at the intersection of Revere Street and Carleton Avenue. Finally, near the rotary at Route 60 and Broadway, a billboard was blown onto several cars.

City officials estimated that city owned buildings alone sustained at least 1.5 to 2 million dollars of damage.

While no major injuries were reported, several minor injuries occurred. An 86 year old woman suffered from a head laceration which she sustained from flying debris while standing outside a Dunkin Donuts. A two week old baby girl strapped in the back seat of a truck was injured when a board flew through the rear windshield of the vehicle. The board missed the infant but covered her in broken glass.

Flash Flood, Middlesex

When
July 28, 8:40 AM EST to 9:20 AM EST
Where
Middlesex County, 0.69 mi N of Inman Square to North Reading
Cause
Heavy Rain
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
42.390, -71.100

In Belmont, the common near Dark Street was nearly impassable due to flooding. In Winchester, a car was stuck in flood waters at the Swanson Street bridge and two cars were stuck at the Wedgemere Station bridge. Flash flooding made several roads impassable including a portion of Washington Street and Church Street at Lewis Street. In Medford, Windsor Road was flooded. In Somerville, Broomfield Road was flooded and impassable. The Lynnfield Tunnel on Route 1 in Lynnfield was flooded with three to four feet of water and was impassable. Flash flooding also affected Danvers where portions of Route 1 were closed and cars were stranded. In Peabody, Roosevelt Boulevard was flooded with four feet of water and Route 1 northbound by the Route 114 exit was closed due to three feet of water covering the roadway. Several cars were stranded in flood waters in Arlington.

Thunderstorm Wind, Essex

When
July 28, 10:10 AM EST
Where
Essex County, 1.5 mi ESE of East Boxford to 1.43 mi SW of Linebrook
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
42.664, -70.951

Trees were downed by thunderstorm winds on Blueberry Lane and Rowley Road in Topsfield.

Thunderstorm Wind, Franklin

When
July 28, 3:00 PM EST to 3:33 PM EST
Where
Franklin County, 0.83 mi SW of Greenfield to 1.67 mi S of East Northfield
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.591, -72.611

In Greenfield, power lines were downed on West Street and Wisdom Way. Tree limbs fell on a police cruiser on Route 2 but there were no injuries. In Gill, trees and wires were downed on River Street and West Gill Street. Thunderstorm winds also downed trees and wires on Chestnut Lane in Turners Falls, on Parmenter Road in Berndardston, and on Captain Bears Plain Road and Burnham Road in Northfield.

Thunderstorm Wind, Hampden

When
July 28, 3:15 PM EST
Where
Hampden County, 0.89 mi W of South Monson
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Amateur Radio
Coordinates
42.078, -72.337

Thunderstorm winds downed a tree, wires, and utility pole on Lower Hampden Road in Monson.

Thunderstorm Wind, Worcester

When
July 28, 3:38 PM EST to 3:40 PM EST
Where
Worcester County, 0.35 mi SSW of Brookfield to 3.4 mi NE of Fiskdale
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
42.215, -72.102

A large branch and wires were downed on a car in front of the Brookfield Fire Station. Large branches were downed on Allen Road in Sturbridge.

Thunderstorm Wind, Franklin

When
July 28, 3:48 PM EST
Where
Franklin County, 1.01 mi S of Cooleyville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.456, -72.374

Trees and wires were downed on Cooleyville Road and Jennie Morr Road in New Salem.

Thunderstorm Wind, Middlesex

When
July 28, 4:40 PM EST to 5:02 PM EST
Where
Middlesex County, 1.01 mi E of Willows to 0.49 mi WNW of Lowell
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
42.569, -71.510

Trees and wires were downed in Chelmsford on Donna Road, Park Road, and Proctor Road. Three trees were blown down on a house on Judith Road. In Westford, wires were downed on Beaver Brook Road and multiple trees were downed on Proctor Road. In Littleton, trees and wires were downed on Route 119. In Lowell, a tree was downed next to Rogers Street and Fort Hill Park.

Thunderstorm Wind, Essex

When
July 28, 5:20 PM EST
Where
Essex County, 1.19 mi SSE of Haverhill
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.763, -71.075

Trees and wires were downed on Shawmut Avenue in Haverhill.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2014Every state in 2014This day in weather historyThe tornado archive for Massachusetts, 2014Warnings in Massachusetts, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535090, 535099, 535088, 535091, 535089, 535097, 535966, 535968, 535973, 535974, 535976, 535977, 535978, 535979.